Skip to content
Includes Expert Content
"the UTI that isn't"- HELP, 15 yr. struggle
avatar
NGammon8 posted:
Since the age of 17 (I am now 32), I have been having reoccurring UTI's. They come almost every month and often times it's either before or after my menstrual cycle, very seldom are they while I am on my period. Doctors always advised that it was because I wasn't taking all precautions for preventative care.

When I was about 20, I started Depo-Provera and the UTI infections subsided for the most part, I stopped Depo-Provera at 25 and had my son. The UTI infections came back until I went back onto the Depo-Prevera, After almost 8 years, and several bone density test they finally advised it wasn't safe anymore and I would have to find other Birth Control.

For the past 3 years I have again dealt with the constant struggle of UTI's, so severe that I have FML at my place of employment. I never feel them coming on, they do not slowly progress but all of a sudden I urinate and I'm in pain and discomfort.

Here is some of the basic facts:
* I only have 1 kidney, the left one stopped growing and functioning around the age of 5-8.
* The working kidney is enlarged but fully functioning like normal.
* I have no other unknown conditions
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear NGammon: Dang, it sounds like you don't have "the UTI that isn't" because you are apparently having documented bacterial infections that clear with antibiotics. If am not tracking you correctly, and you are having horrible symptoms, but no overt bacteria in the urine then you do have one of those conditions which cause UTI symptoms but are not UTIs. Should this be the case check out this link for more information:

http://blogs.webmd.com/womens-health/2011/01/causes-of-the-uti-that-isnt.html#more-504

NGammon, what is truly compelling about your history is the absence of UTI symptoms while on DepoProvera. Depo has a number of effects: suppression of ovulation, a thinning out of the lining of the uterus, and in some women a lowering of systemic estrogen levels (cause of lowered bone density). So why would Depo improve your recurrent bacterial UTIs?

MULTIPLE literature searches at the National Library of Medicine site yielded only citations suggesting that Depo might be linked to increased UTIs (not decreased). Alas, I cannot find any data to give you a more definitive answer. Was it the Depo itself--or the absence of a menstrual flow? If the later is suspected you could ask your GYN about using the Mirena IUD, or continuous use birth control pills, to eliminate menses. Neither of these types of contraception will decrease bone density.

Lastly, a consult with a urologist, or urogynecologist, may provide more information. Perhaps they have seen a case such as yours. Urge them to publish a case report as there is nothing in the literature that I could find.

In Apology,
Jane
 
avatar
NGammon8 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you for your reply Jane,

I was doing research on my condition when I came across your published work about the "UTI that isn't" hence why I post this post in the Forum hoping for your response.

There are a couple of facts that were left out.

1st: I do believe that the period blood flow is what made the Depo a great asset to stoping the UTI's because on the Depo I did not have a menstrual cycle with an actual period at all, no bleeding or spotting during the 3 month cycle until near time for my next shoot occasionally I would get a small one, but still very few and far between

I got on the Mirana last year in hopes that it too would also stop the periods in order to hopefully lower the chances of a UTI however I still have a light pinkish brown discharge for a few days each month. It's not a full on period but still one never the less which is why I think it could somehow be linked.

2nd: The reason why I state its the UTI that isn't is because my new Dr. has just recently advised me that with my last 5 UTI's in the past 6 months, all the test came back negative for bacteria and nothing grew from the cultures they took.

The medication they are using for treatment, often Bactrim and Cipro are treating the symptoms.

I have a referral to see a Urologist, I went to one a while back and they never found the root cause, just put me on a regulated dose of bactrim that I took every other day. My concern here is that I don't want a life long treatment option, I want to know why and how can I fix it because the bactrim isn't working anymore effectively.


Helpful Tips

Fish Oil Caps
I take triple strength fish oil capsules (1400 mg) for heart health, and it has the added bonus of improving moisture in the eyes and skin. ... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.